Generalized Burgers equations and Euler–Painlevé transcendents. III

Sachdev, P. L. ; Nair, K. R. C. ; Tikekar, V. G. (1988) Generalized Burgers equations and Euler–Painlevé transcendents. III Journal of Mathematical Physics, 29 (11). pp. 2397-2404. ISSN 0022-2488

Full text not available from this repository.

Official URL:

Related URL:


It was proposed earlier [P. L. Sachdev, K. R. C. Nair, and V. G. Tikekar, J. Math. Phys. 27, 1506 (1986); P. L. Sachdev and K. R. C. Nair, ibid. 28, 977 (1987)] that the Euler–Painlevé equations y(d2y/dη2)+a(dy/dη)2+f(η)y(dy/dη)+g(η)y2+b(dy/dη)+c=0 represent generalized Burgers equations (GBE's) in the same way as Painlevé equations represent the Korteweg–de Vries type of equations. The earlier studies were carried out in the context of GBE's with damping and those with spherical and cylindrical symmetry. In the present paper, GBE's with variable coefficients of viscosity and those with inhomogeneous terms are considered for their possible connection to Euler–Painleve equations. It is found that the Euler–Painlevé equation, which represents the GBE ut+uβux=(δ/2)g(t)uxx, g(t)=(1+t)n, β>0, has solutions, which either decay or oscillate at η=±∞, only when -1<n<1. The solutions are shocklike when η=1. On the other hand, they oscillate over the whole real line when n=-1. Furthermore, the solutions monotonically decay both at η=+∞ and η=-∞, that is, they have a single hump form if β≥βn=(1-n)/(1+n). For β<βn, the solutions have an oscillatory behavior either at η=+∞ or at η=-∞, or at η=+∞ and η=-∞. For β=βn, there exists a single parameter family of exact single hump solutions, similar to those found for the nonplanar Burgers equations in Paper II. Thus the parametric value β=βn seems to bifurcate the families of solutions, which remain bounded at η=±∞. Other GBE's considered here are also found to be reducible to Euler–Painlevé equations.The scope of these equations is broadened by relating them to a large number of nonlinear DE's selected from the compendia of Kamke [Differential Gleichungen : Lô sungsmethoden und Lô sungen (Akademische Verlagsgesellschaft, Leipzig, 1943)] and Murphy [Ordinary Differential Equations and their Solutions (Van Nostrand, Princeton, NJ, 1960)]. These latter equations arise from a wide range of physical applications and are of some historical interest as well. They are all special cases of a slightly generalized form of the Euler–painleve equation.

Item Type:Article
Source:Copyright of this article belongs to American Institute of Physics.
ID Code:33819
Deposited On:30 Mar 2011 13:35
Last Modified:30 Mar 2011 13:35

Repository Staff Only: item control page